MAUDE Adverse Event Report: COOK INC NCOMPASS NITINOL TIPLESS STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL

COOK INC NCOMPASS NITINOL TIPLESS STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Model Number G46027
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # - exempt.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was initially reported the devices broke/bent at the orange jacket that connects the basket wire to the handle during use.This has caused the device to fail and the basket to no longer open.Additional information was provided on 18-feb-2019.This is one complaint for a quantity of four (4) ncompass nitinol tipless stone extractors from lot #9342377.During the ureteroscopy w/laser lithotripsy procedure while using a flexible ureteroscope and a working sheath approximately 3.6 french, the orange tubing sheath that is beyond the handle broke/disconnected in all instances.The device was tested prior to use.There were no issues with patient anatomy that kept the basket from opening/closing.The doctor used a 2.2 ncircle basket to finish grabbing the stone fragments.Further clarification was received on 20-feb-2019.No unintended part of the device was left inside the patient¿s body.No additional procedures were required.There were no adverse effects to the patient as a result of this occurrence.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.A visual inspection and functional testing of the returned devices was conducted.A document based investigation was also performed including a review of complaint history, device history record, drawings, the instructions for use, manufacturing instructions, quality control data, and specifications.Four empty pouches and three devices were returned for investigation.The returned packaging confirms lot number 9342377.Device a the device was returned with the handle between the open and closed positions.The basket formation is in the closed position.The male luer lock adapter (mlla) is tight.The collet knob is tight and secure.The polyethylene terephthalate tubing (pett) measures 2.5 cm in length.Visual examination noted the support sheath is severed at the nose of the mlla.There is a 1.2 cm gap between the points of separation exposing the cannulated handle.The distal segment of the support sheath and basket sheath are still adhered to the basket sheath.Functional testing notes the handle does not actuate the basket formation.Device b the device was returned with the handle in the open position and the basket formation is in the closed position.The male luer lock adapter (mlla) is loose.The collet knob is tight and secure.The polyethylene terephthalate tubing (pett) measures 2.5 cm in length.Visual examination noted the support sheath is severed at the nose of the mlla.With the handle in the opened position, 2.6 cm of the basket sheath is exposed.The distal segment of the support sheath and basket sheath are still adhered to the basket sheath.The basket assembly is bent at the end of the cannulated handle.Functional testing notes the handle does not actuate the basket formation.Device c the device was returned with the handle in the open position and the basket formation is in the closed position.The male luer lock adapter (mlla) is tight.The collet knob is tight and secure.The polyethylene terephthalate tubing (pett) measures 2.5 cm in length.Visual examination noted the support sheath is severed 2 mm from the nose of the mlla.There is a 4cm gap between the points of separation.The basket sheath is severed 2 mm from the nose of the mlla.There is a kink at 49 cm from the distal tip of the basket sheath.Functional testing notes the handle does not actuate the basket formation.A review of the device history record for lot 9342377 found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with complaint device lot 9342377.To conclude, three devices were returned.A visual exam notes the support sheath was severed on all returned devices.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precaution: enclose the device in the sheath before removing from the tray/holder.Precaution: do not use excessive force to manipulate this device.Damage to the device may occur.Three of the four complaint devices were returned for evaluation.All three returned devices were found to be non-functional due to the orange support sheath having separated near the handle.The devices were also found to have bent / kinked coil assemblies that resulted from the separated support sheaths.Basket devices are inspected for functionality and damage multiple times during manufacturing and quality control checks.The devices are also packaged with the baskets open, the baskets for all three complaint devices were found to be closed.The devices likely functioned normally when packaged, but became damaged during use.The cause for the damage could not be determined, but contributing factors may have been user technique, device orientation, patient anatomy, and / or stone location.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new event information received since the last report was submitted.

Brand Name
NCOMPASS NITINOL TIPLESS STONE EXTRACTOR
Common Device Name
FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8355433
Report Number1820334-2019-00483
Device Sequence Number2197992
Product Code FFL
UDI-Device Identifier00827002460270
UDI-Public(01)00827002460270(17)211129(10)9342377
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/29/2021
Device Model NumberG46027
Device Catalogue NumberNCT4-017115
Device Lot Number9342377
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2019
Initial Date Received by Manufacturer 02/13/2019
Supplement Date Received by Manufacturer03/21/2019
Initial Report FDA Received Date02/20/2019
Supplement Report FDA Received Date03/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1